Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 6:07 PM CDT for Bullock County, Montgomery County, Pike County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2015, 6:07 PM CDT (23:07 UTC)
- Expired
- May 31, 2015, 6:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bullock County, AL, Montgomery County, AL, Pike County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS54 KBMX 312307 SVRBMX ALC011-101-109-312330- /O.NEW.KBMX.SV.W.0068.150531T2307Z-150531T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CDT SUN MAY 31 2015 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BULLOCK COUNTY IN SOUTHEASTERN ALABAMA... SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... NORTH CENTRAL PIKE COUNTY IN SOUTHEASTERN ALABAMA... * UNTIL 630 PM CDT * AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE LEVEL...OR 9 MILES EAST OF MEADVILLE...MOVING NORTH AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO TREES. * LOCATIONS IMPACTED INCLUDE... FRANKLIN FIELD...BEANS CROSSROADS...PINE LEVEL...SHOPTON...HIGH RIDGE...CHINA GROVE...CURRYS...SIMSVILLE AND ORION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3194 8585 3197 8610 3218 8608 3219 8577 TIME...MOT...LOC 2306Z 194DEG 16KT 3203 8598 HAIL...0.75IN WIND...60MPH $$ 75
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 3 hours earlier.
Area forecast discussion, May 31, 3:07 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT SUN MAY 31 2015 .DISCUSSION... SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS. THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN CHANCES IN THE 20-30 PERCENT RANGE. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS AND STORMS INTO THE OVERNIGHT PERIOD AS WELL. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 82 63 82 63 / 60 60 40 40 30 ANNISTON 66 83 64 81 64 / 50 60 50 50 30 BIRMINGHAM 67 83 65 82 64 / 60 60 40 40 30 TUSCALOOSA 67 84 65 83 65 / 60 60 40 40 30 CALERA 67 84 65 82 64 / 60 60 40 40 40 AUBURN 68 83 66 82 66 / 50 60 40 60 40 MONTGOMERY 68 86 67 84 66 / 50 70 40 50 40 TROY 67 86 66 84 66 / 40 70 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 3:32 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 AM CDT SUN MAY 31 2015 ALZ011>015-017>050-011145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 332 AM CDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 31, 5:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CLAYTON 31.88N 85.45W
05/31/2015 E0.25 INCH BARBOUR AL EMERGENCY MNGR
&&
LINHARESSpecial weather statement, May 31, 5:24 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SUN MAY 31 2015
ALZ046-048>050-312315-
BARBOUR AL-BULLOCK AL-RUSSELL AL-PIKE AL-
524 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...BULLOCK...
NORTHWESTERN BARBOUR AND CENTRAL PIKE COUNTIES UNTIL 615 PM CDT...
AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COMER TO NEAR BEANS
CROSSROADS TO NEAR TROY...AND MOVING NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TROY...UNION SPRINGS...MIDWAY...CLAYTON...BANKS...BEANS CROSSROADS...
PICKETT...TROY MUNICIPAL AIRPORT...TROY UNIVERSITY...BARBOUR COUNTY
PUBLIC LAKE DAM...SPRING HILL...SHOPTON...FRANKLIN FIELD...
GUERRYTON...BOOT HILL...COMER...ABERFOIL...LINWOOD...ANTIOCH AND
JOSIE.
LAT...LON 3196 8615 3197 8614 3197 8600 3208 8600
3222 8582 3223 8531 3195 8530 3184 8568
3172 8599
TIME...MOT...LOC 2223Z 163DEG 11KT 3202 8541 3201 8575 3185 8596
75Special weather statement, May 31, 5:37 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN MAY 31 2015
ALZ021-312300-
CLEBURNE AL-
537 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLEBURNE COUNTY
UNTIL 600 PM CDT...
AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MUSCADINE...OR 11 MILES WEST OF BUCHANAN. THIS STORM WAS NEARLY
STATIONARY.
WINDS 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRUITHURST...MARS HILLS...MUSCADINE AND I 20 WELCOME CENTER.
LAT...LON 3366 8538 3377 8551 3387 8538 3385 8538
3367 8534
TIME...MOT...LOC 2237Z 224DEG 4KT 3376 8538
75Special weather statement, May 31, 5:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SUN MAY 31 2015
ALZ018-312315-
ETOWAH AL-
545 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 615
PM CDT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GADSDEN...MOVING NORTH AT 10 MPH.
WINDS 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...HOKES BLUFF...ATTALLA...GLENCOE...REECE
CITY...GADSDEN MALL...NOCCALULA FALLS...SOUTHSIDE...RIDGEVILLE...
GADSDEN STEAM PLANT...BIG WILLS CREEK...CRUDUP...GADSDEN MUNICIPAL
AIRPORT AND GADSDEN WATER WORKS.
LAT...LON 3407 8584 3392 8594 3392 8595 3391 8595
3391 8597 3392 8598 3398 8615 3415 8604
TIME...MOT...LOC 2245Z 201DEG 9KT 3402 8602
75Local storm report, May 31, 6:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 N GADSDEN 34.04N 86.01W
05/31/2015 E0.50 INCH ETOWAH AL BROADCAST MEDIA
&&
LINHARESSpecial weather statement, May 31, 6:05 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT SUN MAY 31 2015
ALZ019-312330-
CALHOUN AL-
605 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 630
PM CDT...
AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEAVER...OR OVER FORT MCCLELLAN...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...SAKS...FORT MCCLELLAN...WEAVER...
ALEXANDRIA...JACKSONVILLE STATE UNIVERSITY AND BLUE MOUNTAIN.
LAT...LON 3386 8564 3385 8564 3384 8563 3365 8572
3371 8592 3392 8582
TIME...MOT...LOC 2304Z 200DEG 20KT 3375 8580
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:40 PM CDT | Special Weather Statement | BMX | Barbour | 35 min |
| May 31, 4:05 PM CDT | Special Weather Statement | BMX | Russell | 25 min |
| May 31, 4:10 PM CDT | Special Weather Statement | BMX | Macon | 35 min |
| May 31, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
| May 31, 5:24 PM CDT | Special Weather Statement | BMX | Bullock, Pike | 51 min |
| May 31, 5:37 PM CDT | Special Weather Statement | BMX | Cleburne | 23 min |
| May 31, 5:45 PM CDT | Special Weather Statement | BMX | Etowah | 30 min |
| May 31, 6:05 PM CDT | Special Weather Statement | BMX | Calhoun | 25 min |
| May 31, 6:10 PM CDT | Special Weather Statement | BMX | Cleburne | 35 min |
| May 31, 6:13 PM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| May 31, 6:18 PM CDT | Special Weather Statement | BMX | Dallas | 42 min |
| May 31, 6:26 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| May 31, 6:36 PM CDT | Special Weather Statement | BMX | Cherokee | 24 min |
| May 31, 6:47 PM CDT | Special Weather Statement | BMX | Marengo | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.